Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 81, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2001, 5:30 AM CDT for Aurora County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 9, 2001, 5:30 AM CDT (10:30 UTC)
- Expired
- Jun 9, 2001, 6:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Aurora County, SD
The radar
The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2315 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 091030 SVRFSD SDC003-091100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 530 AM CDT SAT JUN 9 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 600 AM CDT * AT 530 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF PLANKINTON...OR ABOUT 26 MILES WEST OF MITCHELL...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLANKINTON AROUND 545 AM CDT THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4394 9851 4385 9870 4361 9840 4372 9832
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:25 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 9, 3:25 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 AM CDT SAT JUN 9 2001 FIRST PROBLEM TO DEAL WITH THIS MORNING IS THE SCTD TSRA DVLPG IN FAR WRN ZONES. WL KEEP THESE CONFINED TO SWRN AREAS THRU EARLY THIS MRNG. TSRA ACTIVITY IN SWRN SD NOT IN ANY HURRY TO MOV E...AND SHUD REMAIN W AND SW OF CWA UNTIL IT DSIPTS. LOW LVL JET OF 20 TO 35 KTS TO KEEP PUMPING MSTR INTO AREA THRU THE DAY...AND THEN AS LOW KICKS OUT OF NRN RCKYS THIS AFTN...XPCT TSRA TO DVLP AGAIN...PSBLY INTO THE WRN ZNS BY LATE AFTERNOON. THINGS LOOK TO SET UP FOR MCS TO DVLP IN ERN DKTAS THIS EVNG MOVG SE INTO WRN MN OVERNIGHT. THETA-E RDG PUSHES INTO S CNTRL AND SERN SD TNGT...WITH 700 MB TEMPS GETTING UP TO 10 TO 12 C BY MIDNIGHT OVR WRN 2/3 OF CWA. TSRA/MCS SHUD RIDE THIS RDG SEWD CENTERED FM ERN ND AND NERN SD TO SWRN MN. MODEL CAPES AND HELICITY WOULD SUPPORT MDT RISK IN NRN AND NERN ZNS TNGT...AND WILL MENTION SVR IN 2ND PD. MAIN THREATS WILL BE HAIL IN THE EARLY EVENING AND THEN STRONG WINDS OVERNIGHT AS CONVECTION ORGANIZES INTO MCS/SQUALL LINE. AM LEANING TWD NGM AND AVN MODELS THIS MRNG DUE TO BETTER LOCATION...ORIENTATION...AND STRENGTH OF FEATURES AT SFC AND 500 MB AT 00Z SAT. TEMPS REMAIN SEASONABLY WARM THRU SUN. SOME COOLER AIR MOVS IN BEHIND LOW ON SUN...BUT WITH MORE SUN AND WRLY WINDS ALLOWING BETTER MIXING...AM LOOKING FOR HIGH TEMPS TO BE SIMILAR SAT AND SUN. NO CHGS TO THE EXTENDED ATTM. .FSD...NONE GILLISPIE
In the hours before
Special weather statement, Jun 9, 3:49 AM CDT, 1 hour 41 minutes before
IAZ001>003-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062- 066-067-091600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 349 AM CDT SAT JUN 9 2001 THE STORM PREDICTION CENTER HAS PLACED PARTS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA IN A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THIS EVENING AND OVERNIGHT. A LOW PRESSURE SYSTEM WILL BE MOVING OUT OF THE NORTHERN ROCKIES AND ACROSS THE DAKOTAS THIS AFTERNOON AND TONIGHT. A STRONG SOUTHERLY LOW LEVEL JET STREAM WILL BE BRINGING IN HIGHER MOISTURE AND DESTABILIZING THE ATMOSPHERE THROUGH THE DAY. AS THE LOW APPROACHES THE REGION THIS EVENING...THE INSTABILITY AND STRONG WIND SHEAR WILL RESULT IN A GOOD CHANCE OF THUNDERSTORMS DEVELOPING...SOME OF WHICH COULD BECOME SEVERE. THE MAIN THREAT IN EAST CENTRAL SOUTH DAKOTA WILL BE HAIL THIS EVENING AS THE THUNDERSTORMS INTENSIFY. THEN AS THE CONVECTION BECOMES MORE ORGANIZED OVERNIGHT AS IT MOVES SOUTHEAST...THE THREAT WILL BECOME MORE STRONG WINDS IN SOUTHWESTERN MINNESOTA.
Special weather statement, Jun 9, 3:49 AM CDT, 1 hour 41 minutes before
IAZ001>003-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062- 066-067-091600- SEVERE WEATHER OUTLOOK...CORRECTED MND HEADER NATIONAL WEATHER SERVICE SIOUX FALLS SD 349 AM CDT SAT JUN 9 2001 THE STORM PREDICTION CENTER HAS PLACED PARTS OF EAST CENTRAL SOUTH DAKOTA...AND SOUTHWEST MINNESOTA IN A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THIS EVENING AND OVERNIGHT. A LOW PRESSURE SYSTEM WILL BE MOVING OUT OF THE NORTHERN ROCKIES... AND ACROSS THE DAKOTAS THIS AFTERNOON AND TONIGHT. A STRONG SOUTHERLY LOW LEVEL JET STREAM WILL BE BRINGING IN HIGHER MOISTURE...AND DESTABILIZING THE ATMOSPHERE THROUGH THE DAY. AS THE LOW APPROACHES THE REGION THIS EVENING...THE INSTABILITY AND STRONG WIND SHEAR WILL RESULT IN A GOOD CHANCE OF THUNDERSTORMS DEVELOPING...SOME OF WHICH COULD BECOME SEVERE. THE MAIN THREAT IN EAST CENTRAL SOUTH DAKOTA WILL BE HAIL THIS EVENING AS THE THUNDERSTORMS INTENSIFY. THEN AS THE CONVECTION BECOMES MORE ORGANIZED OVERNIGHT AS IT MOVES SOUTHEAST...THE THREAT WILL BECOME MORE STRONG WINDS IN SOUTHWESTERN MINNESOTA.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:39 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 21 min |
| Jun 9, 10:12 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 48 min |
| Jun 9, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Union | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.